Liz UK 400mg Progesterone - Periods 2 or 3 times a week WITH pms

by Liz
(UK)

Hi Ladies :)

I have been using 400mg of Progesterone for 9 months continuously. After about 5 months my periods stopped (Used to have clotting and heavy flow as I hit 40 I am now 45)

My flow has been reduced to nothing more than brown spotting, hardly anything but comes 2 or 3 times a month and has PMS symptoms so I am all over the place hormonally

I appreciate perimenopause can mess with our cycles but the last month has been unbearable with terrible severe PMS depression, anxiety, insomnia bouts, even light night sweats.

I spotted on the 12th June and am now having period paid and spotting again on the 22nd June.

Here's the question.

I have read and been given advise that I can

1)"Apply just small amounts when my period starts" and I have also read "
2) To increase the cream if symptoms are bad"

But then I have also read that you cannot drop a dose in Progesterone unless it's done slowly at 16mg a day or else we get withdrawal symptoms much like PND and I was advised to apply it through my cycles which I have for over 16 months.

In short. the advise is contradictory at times and I just don't know what I can and cannot do for the best.

I feel like my body is trying to have a "full period" and because I am using 400mg of progesterone it can't so (And they may sound insane) I feel like Oestrogen is constantly knocking on my door screaming "Let me out!!"

I would feel better having a "normal" period instead of spotting all the time. At least then perhaps there would be some level of normal hormonal transition.

But afraid to lower the dose of 400mg for the "dreaded" Oestrogen dominance / P/g withdrawals.

It makes it more confusing because around 2.5 months ago I reduced the dose to 200mg from 400mg for around 2 weeks as I was feeling that good I simply forgot to use the morning dose.
I felt "fine" throughout that period and some time after and upped the dose back to 400mg 4 weeks ago.

Then on the 1st June all Hell broke loose which I am now being advised was probably because I lowered the dose too fast weeks ago. I am SLOWLY feeling more stable emotionally but it was such a horrible time and durtion (3 weeks) its left me shaken and afraid of going there again.

Can it take a month for progesterone withdrawals effects to kick in?

PS I am taking lots of Vit D as well as Magnesium and using Blue light therapy and Omega Oil and zinc (though it makes me sick to the stomach regardless of how I take it) and GABA (1 week use) and Tryptophan at nights even since the 1st June "WW3" episode.

Many thanks for your advice.

I darent go back to my doctor she wanted me to come off progesterone as that seemed to be the only thing to blame for such a severe and prolonged episode. I have written to her since and explained I still believe the cream has worked very well for me and do not wish to stop using it.

Comments for Liz UK 400mg Progesterone - Periods 2 or 3 times a week WITH pms

Click here to add your own comments

Jun 24, 2014
Update 400Mgs
by: Liz UK

I continue to feel emotionally stable despite spotting at the moment and having mild cramps. Occasional night sweats (this week) and sore breasts (This is a common symptom for me, I get 1 week out of a month were my boobs are swollen and sore)

Since I stopped flowing and started just spotting, It always feels like I am about to start a period but then the spotting goes and it's all over. I understand this might be due to the amount of p/g I am using, 400mg

I have to believe that the 50% reduction of progesterone some weeks back was the cause of the 3 week severe PMS/Depression because of the duration. I halved it for 2 weeks then went back up to 400mg and it IS a high amount to be messing with.

Plus it hit me like a bat out of Hell were as the months prior I was so happy and motivated (Hence I forgot to apply the morning dose)

Moral of the story: Dont mess about with hormone dosage even if you feel great and just because you may feel feel okay after reducing the dose, doesn't mean it won't come to bite you in the ass 3 weeks later!

Many Thanks


Jul 02, 2014
Update _ Still Good
by: Liz UK

It's been one month and one day since I woke up with the worse case of hormonal depression/rage/anxiety/insomnia yet.

I can report since sticking to the 400mg Progesterone I have returned to I am sleeping 10 hours, back at work (artist from home) and all is "as was"

Where I went wrong:

I have been in this happy place before when using 400mg of progesterone. Sadly I got sloppy with my usage and forgot to apply the morning dose cutting it down by half (200mg) for approx 2 weeks then increased back to 400mg.

Because I did not feel any immediate symptoms of the reduction it came as a massive shock to me when anxiety insomnia and depression hit me like a wrecking ball some weeks later.

It lasted 2 weeks with a third week of less severe symptoms.

I had no idea "why" and that can make everything seem so much harder to deal with for me personally because you're left with the insecurity of "how long?" too.

I began to panic that the way I felt was actually peri-menopause kicking in at 100% and I would be that way for some years and was seriously thinking about having a hysterectomy. I would have done anything to stop that awful 2 weeks.

I even went to my doctor not knowing what to ask for but hoping perhaps she could give me some oral contraceptive or "something" to stop my cycle.

Thankfully she did not offer but instead suggested I stop the progesterone and see how I felt.

I went along with it for 2 days, reduced to 200mg again but then after coming back here, I read the comments left by others and decided I had caused that reaction by cutting the prog dose in half some weeks earlier and that in fact what I was going through was a "withdrawal" or sorts as well as Oestrogen dominance from when I went back up to 400mg

So I went back to 400mg and stuck it out.

The difference is like night and day.

I came here during that terrible time with all kinds of notions and suggestions and most of them were negative about how prog cream did not work and I have seen other women say the same thing and simply stop it.

The truth is this:

1) You need a min of 100mg and more often 200 to 400mg

2) You cannot stop it for a week once your in peri-menopause, it will only allow oestrogen to raise again and when you start using prog again, you will get an oestrogen flare up of symptoms.

So you need to increase slowly wait for a week or two and see how you feel. If still suffering with severe symptoms increase again.

Some symptoms will gradually fade (Not vanish over night) some will come back and sometimes new ones might appear. This is because our oestrogen and testosterone is still doing its own thing regardless of the progesterone we use. Prog will soften the blow but might not blanket the symptoms 100%

Never stop or reduce the dose like I did. Only reduce it gradually or else all Hell will break loose in days or like me weeks. Expect it and understand it for what it is.

PATIENCE is something I dont have and when I am in the middle of a hormonal hurricane I have even less. Fear and insecurities during a hormonal upheaval can cause us to become paranoid and desperate and with Wray not here to reassure me that only confirmed my own doubts.

I have learned since that episode that progesterone IS a wonderful relaxing and calming hormone and I could not live without it.

On that note, I wish to thank Wray for all of her tireless research and for publishing it on this website.

Liz








Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 7,500 pages on this site...